Hail, Wood
- When
- June 29, 12:00 PM CST to 12:01 PM CST
- Where
- Wood County, 1.7 mi NE of Wisconsin Rapids
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 44.400, -89.800
Quarter size hail fell near Wisconsin Rapids.
Thunderstorms developed ahead of an approaching cold front during the afternoon hours on Sunday (6/29) across central and east-central Wisconsin. The strongest storms produced damaging winds, hail up to half dollar size, and flash flooding as 2 to 3 inches of rain fell across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms developed ahead of an approaching cold front during the afternoon hours on Sunday (6/29) across central and east-central Wisconsin. The strongest storms produced damaging winds, hail up to half dollar size, and flash flooding as 2 to 3 inches of rain fell across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 29, 5:06 AM CST, 6 hours 54 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Green Bay WI 606 AM CDT Sun Jun 29 2025 Updated aviation portion for 12Z TAF issuance .KEY MESSAGES... - Sub-severe wind gusts (40-50mph) are possible for a few hours early this morning as a line of storms moves across northern WI. - Scattered thunderstorms will likely re-develop this afternoon. These storms may pose a severe wind and hail threat through the evening. - Thunderstorms could bring locally heavy rainfall to the area this afternoon , with rainfall rates of 1 to 2 inches per hour resulting in localized flooding especially in urban areas. - Temperatures and humidity will trend back above average today, with near to above average temps continuing into next week. && .DISCUSSION... Issued at 232 AM CDT Sun Jun 29 2025 Mesoanalysis... A persistent MCV producing sub-severe wind gusts (40-50mph) is moving east across northern WI this morning. With a well established cold pool, favorable low-level shear orientation, and 1000-2000 J/kg MLCAPE this MCV should maintain its strength for a few more hours despite RAP analysis showing 200-300 MLCIN. Additionally a few pop-up cells have developed ahead of the MCV along a north/south oriented warm front that is draped across central WI. Will need to monitor any cell mergers for any possible QLCS type spin-ups. Convective active with this MCV should start to wane as it moves into northeast WI around daybreak where dew points are only in the low 60s. Afternoon/Evening Severe Weather Threat... The slower start to last nights convection over Minnesota has complicated this afternoon and evenings severe threat to some degree. Current thinking is that convective initiation will be focused along a remnant cold pool from this mornings convection as well as any differential heating boundaries that result from this mornings cloud cover. The cold pool is currently sagging southeast ward across northwest Wisconsin and eastern Minnesota and is progged to be draped from northeast to southwest WI by this afternoon. The primary driver of any thunderstorms this afternoon will be robust instability (SBCAPE 2000-3000 J/kg). This should result in rapidly developing updrafts capable of producing large hail and up to 60 mph wind gusts. However, with a relative lack of deep layer shear and disorganized hodographs updrafts should quickly cut off from the surface by their associated down draft. CAMs do show signs that clusters of cells may also grow upscale into a line segment which may also increase the severe wind threat ahead of any bowing segments. The severe threat should begin to wane this evening as instability decreases. Given the complexity of the environment today confidence remains relative low with the finer details of this event. In addition to severe weather threat there is a marginal risk for minor flooding today primarily if any back building or training storms develop over any urban areas. PWATS around 1.6" are near the 90th percentile for this time of year and warm cloud depths are over 13kft. This may result in periods of 1-2" hour rainfall rates. Monday's Thunderstorm Potential... Broad ascent related to an upper level trough and jet streak moving over the state Monday may set the stage for another round of scattered thunderstorms. Thermodynamics are forecast to be favorable for a few marginally severe storms as SBCAPE build to 750-1000 J/kg and low-level lapse rates steepen to 7-7.5 C/km ahead of an approaching cold front. 40-45kts of 0-6km shear will also be in place which may allow for some storms to become organized. Result is shallow inverted-v soundings and straight elongated hodographs which support strong wind gusts and up to 1" hail with an storms that do develop along or just ahead of the front late Monday morning through the afternoon. A few CAMs also indicate a few post-frontal storms may develop. With the cooler mid-level air behind the front these storms may also be capable of producing hail. Rest of the Week... Global ensembles show prevailing northwesterly upper level flow through the middle of the week as a ridge builds over the Canadian Prairie. This pattern should bring generally quiet weather to the region, however, any ridge riding short-waves that happen to coincide with peak diurnal heating could kick of a round of isolated to scattered showers or storms. The resolvability of these features is very low at the moment so kept NBM PoPs and thunder probs. Otherwise temperatures should remain relatively steady through the end of the week with highs in the middle 70s to 80s each day. && .AVIATION...for 12Z TAF Issuance Issued at 606 AM CDT Sun Jun 29 2025 Scattered showers and storms continue to work east across the region this morning with the bulk of the lightning currently over far northeast WI and along the lakeshore. As the storms exit the region VFR conditions will prevail into the early afternoon. Another round of strong to potential severe storms is forecast to develop this afternoon (20-22Z) and continues through the evening. Period drops to MVFR conditions are expected as storms move any terminal. Strong winds gusts and large hail will also be possible with any storms. Have framed out a best guess window for storms at each TAF site with a TEMPO group. Behind the storms light rain may linger into the night, but should not have much of an impact. There is a low-end chance ~ 20% for patchy fog to develop overnight, mainly across northern WI where skies may clear out for a time. Beyond the TAF period another round of thunderstorms will be possible late Monday morning into the afternoon with strong wind gusts and large hail the main concerns. && .GRB WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION.....GK AVIATION.......GK
Hazardous Weather Outlook National Weather Service Green Bay WI 1054 AM CDT Sun Jun 29 2025 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-301600- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 1054 AM CDT Sun Jun 29 2025 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected to redevelop after 2 pm and continue into the evening. Some of the storms may become severe with damaging winds and large hail up to one inch in diameter. Torrential rainfall is also possible, with localized flooding possible. The greatest risk of heavy rainfall will be across northeast and east-central Wisconsin, including the Fox Valley. High temperatures near 90 combined with high humidity will result in heat indices reaching the middle to upper 90s across portions of central into northeast Wisconsin. .DAYS TWO THROUGH SEVEN...Monday through Saturday There are chances of thunderstorms Monday and then again Wednesday and Wednesday night. It is too early to determine if any of the storms would become severe. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report any wind damage, hail or flooding to the National Weather Service in Green Bay. LMZ521-522-541>543-301600- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 1054 AM CDT Sun Jun 29 2025 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...This Afternoon and Tonight Thunderstorms will become likely by late afternoon and continue through this evening. Some of the storms could pose a serious hazard with strong wind gusts and large hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms will be possible Monday and then again Wednesday and Wednesday night that may pose a hazard to mariners. Eckberg
Preliminary Local Storm Report
National Weather Service Green Bay WI
1001 AM CDT Sun Jun 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM Rain Sturgeon Bay 44.83N 87.38W
06/29/2025 M1.32 Inch Door WI CO-OP Observer
1.32" of rain fell within a 35-minute period
early this morning.
&&The La Crosse radar (KARX), 128 km away, was scanning. The volume nearest the first event began at 18:00 UTC.
6 hail, 2 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Quarter size hail fell near Wisconsin Rapids.
Half dollar size hail fell near Biron.
Half dollar size hail fell near Biron. The time of this report is an estimate based on radar data.
Thunderstorm winds downed several trees in Scandinavia. The time of this report is an estimate based on radar data.
Quarter size hail fell near Iola.
Nickel size hail fell near Manawa. The time of this report is an estimate based on radar data.
Nickel size hail fell near Navarino. The time of this report is an estimate based on radar data.
Rainfall amounts of 2 to 3 inches in a short time caused US Highway 45 to close at the intersection of County Road O south of Clintonville due to flash flooding. The time of this report is an estimate based on radar data.
Rainfall amounts of 2 to 3 inches in a short time caused caused a section of County Road F southeast of Bonduel to close due to flash flooding on the roadway. The time of this report is an estimate based on radar data.
Thunderstorm winds downed power lines in Green Bay. The time of this report is an estimate based on radar data.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2025Every state in 2025This day in weather historyWarnings in Wisconsin, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1259008, 1259009, 1259010, 1259014, 1259011, 1259012, 1259013, 1259016, 1259017, 1259015.